Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 62, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 9, 2022, 1:14 PM MDT for San Miguel County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2022, 1:14 PM MDT (19:14 UTC)
- Expired
- Jul 9, 2022, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 144 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 4105 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 11:31 AM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 9, 11:31 AM MDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1131 AM MDT Sat Jul 9 2022 .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist, except for short-lived MVFR conditions in scattered convection this afternoon/evening. Terminals most likely to be impacted are KGUP, KSAF, KAEG and KABQ. && .PREV DISCUSSION...326 AM MDT Sat Jul 9 2022... .SYNOPSIS... Moisture will continue to slowly increase today with a few more afternoon and early evening thunderstorm potential slightly farther northwest compared to yesterday. Most thunderstorm activity, however, will remain along and east of the central mountains and south of Interstate 40. Thunderstorm activity ramps up further Sunday and especially Monday and Tuesday as plentiful monsoon moisture returns to all areas. Locally heavy rain along with flash flooding is expected to be a concern for many areas both days. A slow down tick in thunderstorm activity remains on track for Wednesday through Friday as the monsoon high moves back overhead. && .DISCUSSION... .SHORT TERM (TODAY THROUGH SUNDAY)... 00Z upper air data showed the upper high near the Four Corners around 597dam at 500mb. Atmospheric moisture was on the uptrend across central NM and the 00Z KABQ sounding showed a PWAT of 0.86", which was up from 0.56" 24hrs prior. This trend will persist today as moisture continues to advect westward across the area. The upper high is forecast to move from over the Four Corners to over south central CO today which will steer convection from east to west and bring storms off of the central mountain chain over the RGV, potentially impacting the Santa Fe and Albuquerque Metros this afternoon. Burn scar flooding is still a possibility, but the latest HRRR and HREF runs don't show the scars taking hits through 21Z and in the case of the Hermits Peak-Calf Canyon and McBride scars, storms will likely form on the higher terrain to the west and move off to the west. Tough call on a Flash Flood Watch, but will hold off for now. Otherwise, high temperatures will be within a few degrees of normal today. The upper high is forecast to continue moving east to over the TX Panhandle into western OK on Sunday, as a secondary high center develops over northern AZ and southern UT. This development will result in very week steering flow and enhance a locally heavy rainfall threat as PWATs continue to trend up given southerly winds from 700mb down to the surface. Rain chances will favor areas along/west of the central mountain chain Sunday and a Flash Flood Watch may be required for area burn scars. LONG TERM...(SUNDAY NIGHT FRIDAY)... Weather prediction models continue with the idea of splitting the monsoon high center in two Sunday night, with one centroid over central AZ and the other over the TX panhandle. Heights fall a couple of decameters Sunday night into Monday as low level moisture continues to increase from the south and southeast. At the same time, a relatively stout backdoor front is sliding southward through eastern Colorado. This front is forecast to enhance thunderstorm coverage and intensity across northern NM late Monday afternoon into Monday evening. Numerous to widespread showers and thunderstorms are forecast to break out across the vast majority of the forecast area Monday evening as the unseasonably strong backdoor front acts as a lifting mechanism on abundant low and mid level moisture. Steering flow on Monday is forecast to be slow and erratic. NAM12 is forecasting strong nocturnal convection for northeast NM Monday night, including the east slopes of the Sangre de Cristo mountains including the HPCC burn scar. 00Z NAM12 also brings a short-wave trough down through northeast NM Monday night, resulting in another round of thunderstorms and very heavy rain potential for the east slopes of the Sangre de Cristo mountains eastward. Another very active day is expected Tuesday, particularly mountains. Remnant cloud cover, however, on Tuesday may result in some lower elevations remaining too stable for much in the way of thunderstorm activity. Monsoon high is then forecast to strengthen over western CO Wednesday and Thursday with a stronger subsidence inversion over NM acting as a check on convective outflows for valley and basin areas each afternoon and early evening. Storm motion is forecast to be to the south and southwest around 10-20 mph both days. ECMWF has trended slightly farther east with the monsoon high center, closer to the GFS solution. It still remains to be seen if the closed lows/troughs/polar jet will be strong enough to send the monsoon high far enough east in mid July to get another stand up/north to south moisture plume over NM as the GFS suggests. 11/33 && .FIRE WEATHER... Atmospheric moisture and chances for wetting storms will trend up over the next several days as the upper high moves from over the Four Corners east across southern CO and out into the US southern plains. The threat for burn scar flooding will trend up as well, especially by Monday and Tuesday due to very weak steering flow and added moisture and forcing from a backdoor front. The added forcing from the backdoor front will allow storms to persist overnight Monday across northeast NM, including over the Hermits Peak-Calf Canyon scar with an elevated flood threat. Chances for wetting storms will trend down from Wednesday through Friday, but the threat for burn scar flooding will remain elevated, especially considering anticipated saturated conditions by Wednesday. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jul 9, 12:59 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1259 PM MDT Sat Jul 9 2022
NMZ212-214-218-091930-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
1259 PM MDT Sat Jul 9 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SAN
MIGUEL AND EAST CENTRAL SANTA FE COUNTIES THROUGH 130 PM MDT...
At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canada De Los Alamos, or 8 miles southeast of Santa Fe, moving
southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos, Lamy
and Glorieta.
This includes the following highways...
Interstate 25 between Mile Markers 283 and 302.
Highway 285 between Mile Markers 284 and 290.
State Road 63 between Mile Markers 10 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3573 10584 3564 10567 3541 10581 3555 10606
TIME...MOT...LOC 1859Z 038DEG 12KT 3561 10583
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:08 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora | 3 hr |
| Jul 8, 6:14 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| Jul 8, 6:45 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Jul 8, 7:03 PM MDT | Special Weather Statement | ABQ | Santa Fe | 27 min |
| Jul 8, 7:12 PM MDT | Flash Flood Warning | ABQ | San Miguel | 4 hr |
| Jul 8, 7:19 PM MDT | Special Weather Statement | ABQ | Quay | 26 min |
| Jul 8, 7:27 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Jul 8, 8:07 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 38 min |
| Jul 8, 8:33 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 4 hr |
| Jul 8, 9:01 PM MDT | Special Weather Statement | ABQ | Harding | 44 min |
| Jul 9, 12:59 PM MDT | Special Weather Statement | ABQ | Santa Fe | 31 min |
| Jul 9, 1:08 PM MDT | Flash Flood Warning | ABQ | Catron | 3 hr |
| Jul 9, 1:41 PM MDT | Special Weather Statement | ABQ | Colfax | 34 min |
| Jul 9, 1:49 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 3 hr |
| Jul 9, 2:00 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 4 hr |
| Jul 9, 2:20 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Jul 9, 2:25 PM MDT | Special Weather Statement | ABQ | Colfax | 35 min |
| Jul 9, 2:48 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 117 min |
| Jul 9, 2:56 PM MDT | Special Weather Statement | ABQ | Taos | 19 min |
| Jul 9, 2:59 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jul 9, 3:09 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 9, 3:23 PM MDT | Special Weather Statement | ABQ | Socorro | 37 min |
| Jul 9, 3:24 PM MDT | Special Weather Statement | ABQ | Colfax | 36 min |
| Jul 9, 3:36 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 9, 3:43 PM MDT | Special Weather Statement | ABQ | Socorro | 32 min |
| Jul 9, 4:13 PM MDT | Special Weather Statement | ABQ | Socorro | 32 min |
| Jul 9, 4:18 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 117 min |
| Jul 9, 4:31 PM MDT | Special Weather Statement | ABQ | Socorro | 29 min |
| Jul 9, 5:16 PM MDT | Flash Flood Warning | ABQ | Socorro | 4 hr |
| Jul 9, 5:30 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Jul 9, 5:50 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| Jul 9, 5:52 PM MDT | Special Weather Statement | ABQ | 23 min | |
| Jul 9, 5:53 PM MDT | Special Weather Statement | ABQ | Bernalillo | 37 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.